Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Semiclassical asymptotics and gaps in the spectra of periodic Schrödinger operators with magnetic wells
HTML articles powered by AMS MathViewer

by Bernard Helffer and Yuri A. Kordyukov PDF
Trans. Amer. Math. Soc. 360 (2008), 1681-1694 Request permission

Abstract:

We show that, under some very weak assumption of effective variation for the magnetic field, a periodic Schrödinger operator with magnetic wells on a noncompact Riemannian manifold $M$ such that $H^1(M, \mathbb {R})=0$, equipped with a properly disconnected, cocompact action of a finitely generated, discrete group of isometries, has an arbitrarily large number of spectral gaps in the semi-classical limit.
References
  • Shmuel Agmon, Lectures on exponential decay of solutions of second-order elliptic equations: bounds on eigenfunctions of $N$-body Schrödinger operators, Mathematical Notes, vol. 29, Princeton University Press, Princeton, NJ; University of Tokyo Press, Tokyo, 1982. MR 745286
  • J. Brüning, S. Yu. Dobrokhotov, and K. V. Pankrashkin, The spectral asymptotics of the two-dimensional Schrödinger operator with a strong magnetic field. I, Russ. J. Math. Phys. 9 (2002), no. 1, 14–49. MR 1965505
  • Ulf Carlsson, An infinite number of wells in the semi-classical limit, Asymptotic Anal. 3 (1990), no. 3, 189–214. MR 1076447
  • H. D. Cornean and G. Nenciu, Two-dimensional magnetic Schrödinger operators: width of mini bands in the tight binding approximation, Ann. Henri Poincaré 1 (2000), no. 2, 203–222 (English, with English and French summaries). MR 1770797, DOI 10.1007/PL00001003
  • Mouez Dimassi and Johannes Sjöstrand, Spectral asymptotics in the semi-classical limit, London Mathematical Society Lecture Note Series, vol. 268, Cambridge University Press, Cambridge, 1999. MR 1735654, DOI 10.1017/CBO9780511662195
  • Rupert L. Frank, On the tunneling effect for magnetic Schrödinger operators in antidot lattices, Asymptot. Anal. 48 (2006), no. 1-2, 91–120. MR 2233380
  • Bernard Helffer and Abderemane Mohamed, Semiclassical analysis for the ground state energy of a Schrödinger operator with magnetic wells, J. Funct. Anal. 138 (1996), no. 1, 40–81. MR 1391630, DOI 10.1006/jfan.1996.0056
  • B. Helffer and J. Sjöstrand, Multiple wells in the semiclassical limit. I, Comm. Partial Differential Equations 9 (1984), no. 4, 337–408. MR 740094, DOI 10.1080/03605308408820335
  • B. Helffer and J. Sjöstrand, Puits multiples en limite semi-classique. II. Interaction moléculaire. Symétries. Perturbation, Ann. Inst. H. Poincaré Phys. Théor. 42 (1985), no. 2, 127–212 (French, with English summary). MR 798695
  • B. Helffer and J. Sjöstrand, Effet tunnel pour l’équation de Schrödinger avec champ magnétique, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 14 (1987), no. 4, 625–657 (1988) (French). MR 963493
  • B. Helffer and J. Sjöstrand, Analyse semi-classique pour l’équation de Harper (avec application à l’équation de Schrödinger avec champ magnétique), Mém. Soc. Math. France (N.S.) 34 (1988), 113 pp. (1989) (French, with English summary). MR 1003937
  • B. Helffer and J. Sjöstrand, Équation de Schrödinger avec champ magnétique et équation de Harper, Schrödinger operators (Sønderborg, 1988) Lecture Notes in Phys., vol. 345, Springer, Berlin, 1989, pp. 118–197 (French). MR 1037319, DOI 10.1007/3-540-51783-9_{1}9
  • Rainer Hempel and Ira Herbst, Strong magnetic fields, Dirichlet boundaries, and spectral gaps, Comm. Math. Phys. 169 (1995), no. 2, 237–259. MR 1329195
  • Ira Herbst and Shu Nakamura, Schrödinger operators with strong magnetic fields: quasi-periodicity of spectral orbits and topology, Differential operators and spectral theory, Amer. Math. Soc. Transl. Ser. 2, vol. 189, Amer. Math. Soc., Providence, RI, 1999, pp. 105–123. MR 1730507, DOI 10.1090/trans2/189/09
  • Y. Kordyukov, V. Mathai, and M. Shubin, Equivalence of spectral projections in semiclassical limit and a vanishing theorem for higher traces in $K$-theory, J. Reine Angew. Math. 581 (2005), 193–236. MR 2132676, DOI 10.1515/crll.2005.2005.581.193
  • Yuri A. Kordyukov, Spectral gaps for periodic Schrödinger operators with strong magnetic fields, Comm. Math. Phys. 253 (2005), no. 2, 371–384. MR 2140253, DOI 10.1007/s00220-004-1134-3
  • V. Mathai and M. Shubin, Semiclassical asymptotics and gaps in the spectra of magnetic Schrödinger operators, Proceedings of the Euroconference on Partial Differential Equations and their Applications to Geometry and Physics (Castelvecchio Pascoli, 2000), 2002, pp. 155–173. MR 1919898, DOI 10.1023/A:1016245930716
  • S. Nakamura, Band spectrum for Schrödinger operators with strong periodic magnetic fields, Partial differential operators and mathematical physics (Holzhau, 1994) Oper. Theory Adv. Appl., vol. 78, Birkhäuser, Basel, 1995, pp. 261–270. MR 1365340
Similar Articles
Additional Information
  • Bernard Helffer
  • Affiliation: Département de Mathématiques, Bâtiment 425, F91405 Orsay Cédex, France
  • MR Author ID: 83860
  • Email: Bernard.Helffer@math.u-psud.fr
  • Yuri A. Kordyukov
  • Affiliation: Institute of Mathematics, Russian Academy of Sciences, 112 Chernyshevsky str., 450077 Ufa, Russia
  • MR Author ID: 227886
  • ORCID: 0000-0003-2957-2873
  • Email: yurikor@matem.anrb.ru
  • Received by editor(s): December 21, 2005
  • Received by editor(s) in revised form: September 12, 2006
  • Published electronically: September 25, 2007
  • Additional Notes: The first author acknowledges support from the SPECT programme of the ESF and from the European Research Network ‘Postdoctoral Training Program in Mathematical Analysis of Large Quantum Systems’ with contract number HPRN-CT-2002-00277.
    The second author acknowledges support from the Russian Foundation of Basic Research (grant no. 04-01-00190).
  • © Copyright 2007 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Trans. Amer. Math. Soc. 360 (2008), 1681-1694
  • MSC (2000): Primary 35P20, 35J10, 47F05, 81Q10
  • DOI: https://doi.org/10.1090/S0002-9947-07-04423-6
  • MathSciNet review: 2357710